Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 144, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 29, 2012, 11:58 PM CDT for Bibb County, Chilton County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2012, 11:58 PM CDT (04:58 UTC)
- Expired
- May 30, 2012, 12:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Chilton County, AL
The radar
The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
572
WUUS54 KBMX 300458
SVRBMX
ALC007-021-300545-
/O.NEW.KBMX.SV.W.0144.120530T0458Z-120530T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CDT TUE MAY 29 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BIBB COUNTY IN ALABAMA...
SOUTHWESTERN CHILTON COUNTY IN ALABAMA...
* UNTIL 1245 AM CDT
* AT 1157 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAWLEY...OR
13 MILES SOUTHWEST OF JEMISON...AND MOVING SOUTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAPLESVILLE...PARNELL...PLECHER AND STANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3266 8698 3278 8702 3284 8702 3284 8705
3289 8706 3296 8686 3268 8671 3266 8672
TIME...MOT...LOC 0458Z 339DEG 23KT 3284 8692
$$
GRANTHAM2 follow-up statements
639
WWUS54 KBMX 300518
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 AM CDT WED MAY 30 2012
ALC007-300528-
/O.CAN.KBMX.SV.W.0144.000000T0000Z-120530T0545Z/
BIBB AL-
1218 AM CDT WED MAY 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIBB COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3266 8698 3278 8702 3284 8702 3284 8689
3283 8688 3287 8687 3287 8682 3268 8671
3266 8672
TIME...MOT...LOC 0518Z 339DEG 23KT 3272 8686
$$
ALC021-300545-
/O.CON.KBMX.SV.W.0144.000000T0000Z-120530T0545Z/
CHILTON AL-
1218 AM CDT WED MAY 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CHILTON COUNTY UNTIL 1245 AM CDT...
AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MAPLESVILLE...OR 16 MILES WEST OF CLANTON...MOVING SOUTH AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
PARNELL AND PLECHER.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3266 8698 3278 8702 3284 8702 3284 8689
3283 8688 3287 8687 3287 8682 3268 8671
3266 8672
TIME...MOT...LOC 0518Z 339DEG 23KT 3272 8686
$$
GRANTHAM109
WWUS54 KBMX 300530
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 AM CDT WED MAY 30 2012
ALC021-300540-
/O.CAN.KBMX.SV.W.0144.000000T0000Z-120530T0545Z/
CHILTON AL-
1230 AM CDT WED MAY 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHILTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3266 8698 3278 8702 3284 8702 3284 8689
3283 8688 3287 8687 3287 8682 3268 8671
3266 8672
TIME...MOT...LOC 0530Z 339DEG 23KT 3265 8683
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:30 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 29, 9:30 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 930 PM CDT TUE MAY 29 2012 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... CURRENTLY WATCHING AN OUTFLOW BOUNDARY DROPPING SOUTHWARD OUT OF NORTHERN ALABAMA. THE STRONGEST WINDS ARE ACTUALLY ALONG THIS OUTFLOW VERSUS THE STORMS. THERE MAY BE A FEW TREES GO DOWN WITH THE STRONGER WINDS...BUT WILL BE GENERALLY IN AN ISOLATED NATURE WITH JUST BELOW SEVERE LIMITS. THE BIGGEST CONCERN WITH ANY STORM IS THE DOWNDRAFT CAPE AND DRY AIR ALOFT. MOST OF THE ACTIVITY WILL DIMINISH BY MIDNIGHT. MAIN UPDATE FOR THE EVENING WAS TO THE POPS AND ALREADY SENT OUT THE FORECAST. && .AVIATION... 00Z TAF DISCUSSION. NEXT FEW HOURS WE WILL SEE THE SCATTERED ACTIVITY BEGIN TO DWINDLE ACROSS THE AREA. INCLUDE SO VCTS FOR THE NORTH SITES...MINUS TCL AS THE ACTIVITY HAS MOVED ACROSS THIS AREA. ACTIVITY WOULD BE BRIEF AND SHOULD NOT CAUSE ANY MAJOR ISSUES. AFTER SUNSET WE SHOULD SEE MOST OF THIS CONVECTION DISSIPATE. LOOKING FURTHER NORTH...A COLD FRONT SITS ACROSS KENTUCKY. A COMPLEX OF STORMS HAVE DEVELOPED ALONG AND AHEAD OF THE FRONT AND IS SLIDING EAST SOUTHEAST. EXPECTING THE MCS TO BEGIN TO COLD POOL OUT...IT MAY SLIDE INTO NORTHEASTERN PORTIONS OF THE AREA. ALOT OF UNCERTAINTIES WITH IT SO WILL NOT MENTION ANYTHING AT THIS TIME AS IT WOULD NOT IMPACT ANB UNTIL AFTER THE NEXT SET OF TAFS SO WILL KEEP AN EYE ON RADAR TO SEE IF ANYTHING NEEDS TO BE ADDED BEFORE THE 06Z. WHAT THIS MCS DOES REALLY COULD PLAY HAVOC WITH THE REST OF THE FORECAST AS WELL...BUT WENT WITH THE THINKING THAT ONCE BERYL MOVES FURTHER EAST WE WILL BE IN A ZONE OF SUBSIDENCE AND RAIN WILL BE LIMITED. BEST CHANCE TOMORROW FOR SHOWERS AND STORMS WOULD BE MGM AND TOI...BUT LEFT OUT FOR NOW AS CHANCES ARE LESS THAN 20 PERCENT AT THIS TIME. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 29, 8:49 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 849 PM CDT TUE MAY 29 2012 ALZ011>015-017>050-310200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 849 PM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS...INCLUDING A RISK OF DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...ARE POSSIBLE THURSDAY THROUGH FRIDAY ACROSS ALL OF CENTRAL ALABAMA. CONFIDENCE REMAINS LOW GIVEN THE UNCERTAINTY OF TIMING AND STRENGTH OF THE APPROACHING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THURSDAY OR FRIDAY.
In the hours before
Special weather statement, May 29, 10:03 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT TUE MAY 29 2012
ALZ024-300345-
JEFFERSON AL-
1003 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST JEFFERSON COUNTY UNTIL
1045 PM CDT...
AT 1001 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BURNWELL...OR NEAR DORA...MOVING SOUTHEAST AT 25
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAIRFIELD...
FULTONDALE...
WEST JEFFERSON...
GRAYSVILLE...
CARDIFF...
&&
LAT...LON 3360 8675 3346 8693 3362 8715 3363 8710
3366 8709 3366 8706 3368 8706 3369 8704
3373 8704 3377 8702 3378 8700
TIME...MOT...LOC 0303Z 312DEG 21KT 3371 8709
GRANTHAMSpecial weather statement, May 29, 10:12 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT TUE MAY 29 2012
ALZ015-300400-
WALKER AL-
1012 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 1100 PM
CDT...
AT 1004 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF CARBON HILL
TO ROCKY HOLLOW...AND MOVING SOUTHEAST AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BURNWELL...
QUINTON...
PARRISH...
GORGAS...
GORGAS STEAM PLANT...
&&
LAT...LON 3389 8709 3379 8700 3377 8703 3369 8704
3368 8706 3366 8706 3366 8709 3363 8710
3362 8717 3359 8720 3355 8719 3355 8720
3395 8756
TIME...MOT...LOC 0312Z 324DEG 33KT 3382 8737 3372 8705
GRANTHAMSpecial weather statement, May 29, 10:29 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 PM CDT TUE MAY 29 2012
ALZ023-300415-
TUSCALOOSA AL-
1029 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA COUNTY UNTIL
1115 PM CDT...
AT 1028 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BULL CITY...OR 14 MILES NORTHEAST OF HOLT...MOVING
SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BROOKWOOD...
ABERNANT...
LAKE VIEW...
VANCE...
TANNEHILL IRONWORKS STATE PARK...
&&
LAT...LON 3333 8743 3344 8731 3344 8729 3342 8725
3337 8723 3335 8719 3332 8718 3328 8707
3325 8707 3322 8711 3324 8713 3322 8717
3320 8720 3314 8720
TIME...MOT...LOC 0329Z 311DEG 18KT 3334 8727
GRANTHAMSpecial weather statement, May 29, 10:42 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT TUE MAY 29 2012
ALZ019-021-024-025-027>029-034-036-037-300430-
BIBB AL-CALHOUN AL-CLAY AL-CLEBURNE AL-COOSA AL-JEFFERSON AL-RANDOLPH
AL-SHELBY AL-TALLADEGA AL-TALLAPOOSA AL-
1042 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA...
TALLADEGA...SHELBY...RANDOLPH...JEFFERSON...NORTHERN COOSA...
CLEBURNE...CLAY...NORTHEASTERN BIBB AND SOUTHERN CALHOUN COUNTIES
UNTIL 1130 PM CDT...
AT 1042 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO SYCAMORE TO
ABERNATHY...AND MOVING SOUTH AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BESSEMER...
WILSONVILLE...
PELHAM...
SYLACAUGA...
HELENA...
&&
LAT...LON 3320 8526 3287 8614 3293 8652 3302 8652
3307 8662 3307 8688 3298 8688 3303 8719
3320 8720 3328 8707 3337 8723 3352 8728
3378 8700 3371 8652 3356 8655 3350 8638
3339 8638 3354 8619 3368 8619 3390 8542
TIME...MOT...LOC 0342Z 352DEG 40KT 3345 8719 3323 8621
3362 8540
GRANTHAMLocal storm report, May 29, 11:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 PM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM TSTM WND GST ALABASTER 33.25N 86.82W
05/29/2012 E65 MPH SHELBY AL AMATEUR RADIO
WINDS ESTIMATED 60 TO 65 MPH AT HWY 58/HWY 95.
&&
16Special weather statement, May 29, 11:33 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1133 PM CDT TUE MAY 29 2012
ALZ027-034>036-300515-
BIBB AL-CHILTON AL-COOSA AL-TALLADEGA AL-
1133 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...WESTERN
COOSA...CHILTON AND BIBB COUNTIES UNTIL 1215 AM CDT...
AT 1133 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EOLINE TO CHILDERSBURG...
AND MOVING SOUTH AT 45 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SYLACAUGA...
CENTREVILLE...
TALLADEGA SPRINGS...
BRENT...
JEMISON...
&&
LAT...LON 3308 8730 3316 8697 3310 8697 3306 8691
3307 8662 3302 8652 3309 8651 3312 8646
3318 8651 3320 8646 3329 8643 3334 8620
3275 8631 3275 8641 3271 8641 3271 8671
3266 8672 3266 8701 3284 8702 3284 8732
TIME...MOT...LOC 0433Z 009DEG 38KT 3301 8721 3322 8632
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:28 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| May 29, 7:58 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| May 29, 8:29 PM CDT | Special Weather Statement | BMX | Blount | 31 min |
| May 29, 9:02 PM CDT | Special Weather Statement | BMX | Blount | 28 min |
| May 29, 9:22 PM CDT | Special Weather Statement | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair | 38 min |
| May 29, 9:25 PM CDT | Special Weather Statement | BMX | Winston | 50 min |
| May 29, 9:35 PM CDT | Special Weather Statement | BMX | Walker | 40 min |
| May 29, 9:52 PM CDT | Special Weather Statement | BMX | Talladega | 38 min |
| May 29, 9:59 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 46 min |
| May 29, 10:03 PM CDT | Special Weather Statement | BMX | Jefferson | 42 min |
| May 29, 10:12 PM CDT | Special Weather Statement | BMX | Walker | 48 min |
| May 29, 10:29 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 46 min |
| May 29, 10:42 PM CDT | Special Weather Statement | BMX | Calhoun, Clay, Cleburne, Coosa, Jefferson, Randolph and 2 more | 48 min |
| May 29, 11:11 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| May 29, 11:33 PM CDT | Special Weather Statement | BMX | Bibb, Chilton | 42 min |
| May 30, 12:06 AM CDT | Special Weather Statement | BMX | Autauga, Dallas | 39 min |
| May 30, 12:07 AM CDT | Special Weather Statement | BMX | Chambers | 53 min |
| May 30, 12:53 AM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 52 min |
| May 30, 1:00 AM CDT | Special Weather Statement | BMX | Russell | 45 min |
| May 30, 5:19 PM CDT | Special Weather Statement | BMX | Sumter | 26 min |
| May 30, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 34 min |
| May 30, 6:15 PM CDT | Special Weather Statement | BMX | Marengo | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.